I trust the collective wisdom here more than my doctor to shed some light. Two days in a row I had staggering afternoon lows, unlike anything I've experienced. EMS left a few hours ago. Thankfully, my husband was home to call EMS because I was unable to speak or move. He tested me. BG 37, which has never left me near comatose before. Ok, here's the strange part. I had taken Apidra 7 hours before the low. None should have been available to cause a plummet. Also use Levemir. If I accidentally took two Apidra shots (sure I didn't), I would have been dead before I hit the floor. I'm careful about rotating injection sites & take small doses, so I don't think it was a scar tissue absorption delay. No exercise to account for a low either.

EMS injected IV dextrose because glucagon would have taken too long. A minute or so later, I was able to talk. BG went to 315 after the dextrose & then dropped to 223 10 minutes later & then to 175 after I ate crackers with peanut butter & is holding at 175. Needless to say, I'm terrified to take a correction to bring it down.

Thanks for your isights!

Views: 2734

Reply to This

Replies to This Discussion

I am really sorry to hear this. These sorts of lows are really scary and when you can't explain it based on your insulin it really just throws you for a loop. I wish I had a simple answer for you, but I don't. Something is going on and it is not clear what. I would certainly be conservative and prudent about your insulin. I know that you may want to use insulin to normalize your blood sugar, but given the strange circumstances, it is probably reasonable to just wait things out a bit.

Thanks, bsc. I'm waiting it out. Never been scared to take insulin before. Am going to try for a doctors appt tomorrow, but I honestly don't expect an answer. He's an internist. Wish I'd had a C peptide before to compare to what it is now. Would be interesting.

Wow, glad you are ok. I would say maybe your Levemir dose injected too close to an artery but this would require uncommonly bad luck to occur two days in a row. Did the drops occur around the time that your Levemir dose typically peaks?

Maybe getting close to an artery was it. Would be bad luck, but guess that's possible. I've never noticed much of a Levemir peak, compared to what I had on Lantus. I take split Levemir doses & my morning dose was about 7 hours from the low. Thanks, Don.

Lantus does bind to fatty tissue of the skin thus it will be a problem if injected into the artery. However with Levemir this is different. It is binding to albumin of the blood. Thus is makes no difference if you hit an artery or not. This is one of the reasons why it is more reliable than Lantus.

Thanks, Holger. Always learn something new.

Maybe move evening Levemir up however many hours after lunch the staggering lows are occurring? If it's not the Apidra, it must be that? If you can move the "peak" of the allegedly "flat" insulin, you'd at least have identified your "culprit"?

Of course, the other solution might be to eat more carbs? Re the glucagon, I'd keeled over a couple of times recently (both related to family gatherings...eeek...) and they used dextrose both times. I think it may be just that the EMTs are using that instead of Glucagon? It didn't make me feel as "wrung out" as the glucagon so, if they ask and I don't try to bite their face off, I'd request the dextrose!

I'll try moving the Levemir--thanks, AR. I'll also eat more afternoon carbs. Most days, I don't eat lunch & never had a problem before, but something is changing.

Man, I was so grateful they didn't use glucagon. Heard enough stories of how sick that makes people & assumed that's what they typically inject. At the time, I couldn't utter a word.

So sorry that you keeled over at family gatherings. I felt so helpless & can't imagine if there were other people around.

At the family reunion on the Outer Banks, they turned into space aliens and I leaped over the couch to "escape". Fortunately my cousin, who's huge and a former EMT (in the army!) tackled me before I tried dashing down the stairs!

Wow! Are you sure they're not space aliens:)

From the few times my husband has had to use the glucagon emergency kit on me, I did not notice it got me sick or weirded out, but it seems every drug effects everyone differently.

I'm so sorry this happened to you, Gerri and equally glad you are ok. My first severe low when I first started on insulin (which was entirely my own fault because I didn't have a clue) really scared me for awhile and I put off starting bolus insulin for a month because of it. More recently I wrote on here about a series of highs and lows I had that didn't make any sense. I too had a low that just kept going down and down hours and hours past any bolus. I decided that low was from some kind of uneven absorption but I guess that's a lot more likely with a pump than shots, but even though you rotate, it's not impossible that you got some kind of knot that dissolved and hit you much later.

Did you have any unusual highs as well as the low? Whatever caused it it sounds like you plunged down really quickly. My recent number of 28 was the result of several steps down and I really didn't feel that bad. Where I've had 38 and been completely disoriented I assume because it was sudden.

Obviously I don't have any real answers for you and I know that desire to have a definitive answer because then you can prevent it from happening again. It's really hard to accept that it might just have been your turn on the gremlin's wheel. And the good news is he/she/it will probably leave you alone for awhile now!

I totally understand your wanting to stay high for a bit instead of correct. The feelings will lessen with time. And, no, your doctor probably won't have any idea what to tell you.

Again, I'm glad you're ok!

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Meet The 2014 Big Blue Test Grant Recipients

  This year Diabetes Hands Foundation has pledged US$35,000 in Big Blue Test grants, continuing its support for programs aimed at providing lifesaving supplies, medical tests, treatment, and patient education to people living in need who have or at risk Read on! →

Kim Vlasnik: The Patient Voice

  Kim Vlasnik, you NAILED it! In this video, Kim Vlasnik takes our breath away as she describes what its like to be a person with diabetes. Fortunately, Stanford’s Medicine-X Conference gives ePatients, like Kim, a chance to speak since we carry the Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service